Jump to content
ACN Latitudes Forums

can steroids make things worse?


Recommended Posts

We have just started a steroid burst (or is it called a taper?) a few days ago. Before i explain more of that, i want to give a little background. My ds17 has ocd (we r assuming pandas), and had/has a tic. All of these last 6 months or so on this new journey for us, has been unfortunately so far w/o much results.

Back in November, we had tried a steriod burst, and day 3 and 4 were pretty good with mood. just an overall calmness and happiness to my ds that is not usually there. it was like 'wow, so nice to meet u!' by day 5 things went downhill, back to normal. perhaps that one of my girls that night got sick had affected him. additionally, having posted that story, people on the forum, suggested he try another steriod burst again since he is a big boy, and has been like this for as long as we can remember, and that the dosage of 40mg and tapering down seemed low. Dr. B agreed to try it again but we had to wait a few months before doing so.

 

 

In the meantime while waiting to do it again, let me tell u that while at first my dh was quite skeptical, he is now on the wagon with pursuing this route. My ds has been on antibiotics all these months, no major differences, but what was quite unbelievable to see, and what clinched it for my dh, was when we were out for dinner with our family one friday night at a friend's house. My son's neck tic (which btw only just began end of august which ultimately lead us to finding oyt about pandas)had been doing a bit better that week. While at our friend's house, we noticed and frightfully so, that my ds's neck was "tic"ing every few seconds. we were ,like "what the heck is going on? oh my G-d!!!". Our friend in conversation a few minutes later was just saying how her daughter was home from school that week for a couple of days with strep. "Oh my G-d" again i'm thinking..we r in a strep house and this is a direct correlation, right?! clincher! The next day, just by being out of that environment and with a couple of advil, things calmed down. tic was still there but considerably better!

 

Fast forward, these past couple of weeks, his neck tic seems to be just about gone! (antibiotics kicking in perhaps?) The ocd is totally there though. Anyway, our waiting is finally over and we started the steriod burst agin. This time at 60mg (will be tapering down over abt 21/2 weeks.) Today is day 4. I am so, so nervous and can hardly breathe. I know that it can take a while to see positive results (if any), which i am praying for. Already day 2 on way to busstop, he didn't do one of his ocd behaviors,he didn't ask my dh as he ALWAYS does about the time on the car clock which he knows is 2 minutes fast. he always confirms "daddy, its really 7:12, not 7:14, right?" (he doesn't question time other times he's in car, just every morn. on way to busstop!... the little things in life we get so happy for...)

 

But what's killing me is that yesterday while on the steroid (day 3),he did not do well at dinner with behaviors (ok so it can't all go away at once, but it was on the higher end of the scale... shouldn't it be at least the same, not worse.) He was controlling with conversation, saw his neck tic a couple of times :(, and when he wouldn't/couldn't(compulsion) let my dd speak, he went into a very loud "lalalalalalala" to keep her from doing so. Anyone looking in from the outside,( and inside included) would have thought, omg, this kid is absolutely crazy! i know it's the ocd, he can't help it. This is just one little example (obviously there is so much more), but i want so badly to see him improve. I don't even expect miracles from the steroid (although that would be nice!)...i just want it to work so it can be our indicator of sorts. (and the fact that ivig for all we know won't be covered by insurance is a whole other concern.)But for now, i just want to see the steroid work!!!

 

Has anyone seen their kid(s) 's symptoms get worse while on the steroids? shouldn't behaviors get better? (even if one says, it can take a couple of weeks, shouldn't it just then stay as it was, and not seem to get worse?)..i am so on edge.

 

please give me hope,

mom2yo

Link to post
Share on other sites

We did a 40 day steriod taper with my son who was seven last fall. He only weighed about 55 lbs and started out at 30 or 40 mg so I would agree that the first steriod taper for your son might have been dosed too low. In any case...my son definitely got worse before he got better. I would have stopped the steroids mid-course if I could have. He even had two 'roid rages' for lack of a better term and he's never been a kid who had rages. It wasn't until about day 15 that we saw a drastic difference. The last two weeks were like the pre-PANDAS days and it was wonderful. We did not have lasting results and had several fairly serious medical complications with the steroids so probably won't do again unless absolutely necessary but there are others on the forum that do get wonderful, lasting results from steroids...praying that is the case for your son.

Link to post
Share on other sites

Hi Momtoyo- I think we met last month :)

 

Anyway- my kids have had great, long-lasting responses to steroids- so much so that for the last almost two years we use them for treatment, exclusively.

 

We have not really seen too much worse before better, as far as pandas symptoms (increase or new onset of ocd behavoirs) but we have sometimes seen side effects from the steroids. We have seen increased appetite (a good thing for my skinny kids) and we have seen irritibiltiy get very, very high. So for example, the last time we used steroids was on my 8 yo daughter. She had only shown about a week of an onset/ increase of ocd, so we tried a 5 day burst (shortest we had ever done- but wanted to try short in order to use the least possible meds to get at this thing). Keep in mind, she weighs 44lbs and her dose was 40mg/day (so your guy is still not on a huge dose by any means). So the first three days were rough, rougher than the week previous. She had the ocd, and now she had MAJOR irritibility and a short fuse to go along with ocd- not a pretty mix. However, after the first three days, things got WAY better, and within a week she was back to about 97%!! She has stayed there for about a month and a half.

 

So, try to take a deep breath. Look closely at what is going on- is it his regular ocd stuff being heightened by mood issues from the steroids? This is very possible.

 

Hang in there! Come to the meeting next month if you can. Feel free to pm me if you like.

Link to post
Share on other sites

HA! I had to laugh at your description of the crazy scene at the dinner table. With two bipolar kids, I've had many such dramas play out over dinner with all the same thoughts that you described.

 

I wouldn't worry about an incident such as that. In fact, I'd EXPECT it! Last year, my dd11 had to do three separate bursts for severe asthma. I thought I'd have to move out of the house! My Facebook status read, "Shoot me now. PLEASE!" :P My normally sweet little girl was grumpy, nasty, and a bit irrational. Prone to rants, if I remember correctly. She had no patience and zero tolerance for ds17 and all of his Aspergers behaviors.

 

I've taken steroids twice. Once, I became euphoric and painted three rooms of the house! The second time, I was crabby, impatient, and prone to crying.

 

Don't worry. I don't think that your ds's behavior is in any way indicative of the outcome of your trial.

Edited by 1tiredmama
Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...